I've had 2 anaphylatic reactions in the the past month- one to eating shriimp, and the other in the Allergist's office during testing. Both requires high doses of epinepherine, solu-medrol, and histamine blockers- the high doses were required because of 100 mg Toprol XL (8 years) and 10 mg Lisinopril (2 years)- 2 of the worst medications you can be on and have anaphylaxis! I was taking the drugs for PSVT, hypertension, and kidney protection (diabetes).
Am getting off the Toprol and on 240 mg Verapamil and 40 mg Micardis. Since the Docs wanted me to get off the beta blocker and ACE quickly, very little weaning was done and BOY is the withdrawl tough!!!! Jittery, rapid HR, BP all over the place, and it's only been 5 days. This forum has been alot of help and I feel better knowing other people have been through the experience of withdrawl. I have carved up Toprol XL pills into approx. 25 mg and have started to take them w/ the Verapamil on days I work to take the edge off (and it works). Hopefully should just require the Verapamil (minus the Toprol) here in the next few weeks. Anyone else here on beta blockers and have had anaphylactic reaction?
I am on beta blockers and ace inhibitors along with some other meds. Two years ago I went into anaphylactic shock and now have to carry an epi-pen. I am still on the same meds and, knock wood, have not had a bad reaction since.
No, but quite honestly this scares me. I know that when starting it states about to watch for it severe swelling, hives, constricted breathing,etc indicating anaphylaxis. Are you stating the medication became um toxic to you after 8 yrs very suddenly or was it the combination of shrimp itself?
Bharkins, was it the beta blocker for you also that caused the reaction or something you ate while on the medication?
I was on toprol xl 100 mgs and lisinopril along with hctz. i was allergic to lisinopril after 6 or 7 yrs. I had severe hives, itching a throat closed. With toprol xl my breathing became labored. I was also on verapamil too i am diabetic as well with thyroid problems.
Recluse, did you know that toprol xl masks glucose levels. When you do your glucose monitoring it could be low but not register as such. that happend to me 2 yrs ago and i ended up in the hospital bcuz my meter read 120, but it was actually 27.
Lisinopril does good in lowering bp, i like it alot, but i am allergic to it. Verapamil does little to lower my bp.
Ok in researching some on beta blockers and allergic reactions, two things came out that pertained to this post.
Allergen extracts for skin testing—Beta-blockers may increase the risk of serious allergic reaction to these medicines
And to be notified if on Calicum Channel Blockers
Calcium channel blockers (bepridil [e.g., Bepadin], diltiazem [e.g., Cardizem], felodipine [e.g., Plendil], flunarizine [e.g., Sibelium], isradipine [e.g., DynaCirc], nicardipine [e.g., Cardene], nifedipine [e.g., Procardia], nimodipine [e.g., Nimotop], verapamil [e.g., Calan])
I am beginning to question if being on a beta blocker is worth the risk for me-mine is being prescribed 25mg daily Atenolol for rapid heart rate induced by panic attacks, and BP spikes for the same, especially stressful provoking situations that brings on extreme anticipatory anxiety/panic.
It's a VERY scary using alpha and beta blockade because what they do is precisely block the effects of catecholemines like epinephrine.
SOOO during anaphylaxis the normal attatchment of the epinephrine and norepinephrine is thwarted and the body can't recover.
As hideous as this is, during a heart attack it might be even worse, because these chemicals can keep a heart beating when the spit hits the fan...without them, say goodnight, Gracie!
I doubt whether either will CAUSE anaphylaxis in any but a teeeny sector of the population but for people who have had any severe allergy, say from an insect sting, I think blockade is DEFINITELY bad medicine!